New Mexico, 2012Heavy Snow in New Mexico, February 2 to 3, 2012
February 2 to 3, 2012 · NWS ABQ · 3 events in 3 counties and zones
An upper level low pressure system slowly moved east along the New Mexico-Colorado border during the late night hours of the 2nd and early morning hours of the 3rd. This aided in snow shower development across northern portions of the state.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level low pressure system slowly moved east along the New Mexico-Colorado border during the late night hours of the 2nd and early morning hours of the 3rd. This aided in snow shower development across northern portions of the state. Accumulations were greatest across the highest terrain of the Sangre de Cristo Mountains. However, snow that was associated with a mesoscale circulation Friday morning dropped up to 6 inches of snow over the Santa Fe Metro area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Feb 2, 3:11 AM MST, 11 hours 49 minutes earlier.
Area forecast discussion, Feb 2, 3:11 AM MST, 11 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
311 AM MST THU FEB 2 2012
.DISCUSSION...
AN UPPER LEVEL LOW PRESSURE SYSTEM DEVELOPING OVER UT EARLY THIS
MORNING WILL TRACK EASTWARD ALONG THE CO/NM BORDER TODAY AND
TONIGHT...THEN NORTHEASTWARD THROUGH KS FRI. THIS TRACK WILL PLACE
THE BEST DYNAMICS FOR PRECIPITATION OVER CO. HOWEVER...THE
PROXIMITY OF THE UPPER LOW SHOULD ENABLE NM ZONES NEAR THE CO
BORDER TO ACCUMULATE SOME SNOW. WITH THIS FORECAST PACKAGE WE ARE
ADDING THE FAR NW HIGHLANDS TO THE WINTER WEATHER ADVISORY FOR
THIS AFTERNOON THROUGH TONIGHT...WHERE UPSLOPE FLOW OUT OF THE SW
SHOULD PRODUCE WIDESPREAD COVERAGE OF 1-2 INCHES OF SNOW WITH
ISOLATED 3 INCH REPORTS. MOST OF THE SNOW IN THAT ZONE SHOULD FALL
THIS AFTERNOON AND EARLY EVENING. OTHERWISE...WE WILL LEAVE THE
ONGOING WINTER WEATHER ADVISORIES IN TACT WITHOUT MUCH CHANGE.
FAIRLY WIDESPREAD COVERAGE OF NEGATIVE LIFTED INDICES NORTH OF
I-40 AND ALONG THE TX BORDER SHOULD ENABLE ISOLATED EMBEDDED
THUNDERSTORMS TO DEVELOP. THE POLAR JET STREAM WILL ALSO ROUND THE
BASE OF THE UPPER LOW TODAY...RESULTING IN SW WINDS BECOMING
BREEZY TO WINDY ACROSS THE SOUTHERN TIER OF ZONES THIS AFTERNOON.
AS THE STORM SYSTEM EXITS NORTHEASTWARD FRI...A BACK DOOR COLD
FRONT WILL PLUNGE SOUTHWARD THROUGH NE NM UNDER WRAP AROUND FLOW
ALOFT. THE PRESSURE GRADIENT SHOULD BE TIGHT ENOUGH FOR N AND NW
WINDS TO GUST AT SPEEDS AROUND 45 MPH WITHIN AND NEAR UNION
COUNTY...ESPECIALLY DURING THE AFTERNOON. EARLIER MODEL RUNS WERE
SUGGESTING UNION COUNTY MAY RECEIVE A FEW INCHES OF SNOW...BUT THE
LATEST RUNS KEEP MOST OF THE WRAP AROUND MOISTURE IN CO WITH
LITTLE OR NO ACCUMULATION ON OUR NE PLAINS.
TEMPERATURES WILL TREND DOWNWARD TODAY...BUT REMAIN ABOVE NORMAL
ACROSS THE EAST CENTRAL AND SE PLAINS. HIGH TEMPERATURES FRI AND
SAT WILL BOTTOM OUT BETWEEN A FEW AND 17 DEGREES BELOW
NORMAL...BEFORE REBOUNDING SUN AND MON AS ZONAL FLOW DEVELOPS ALOFT.
TUE AND WED...MODELS DEPICT AN UPPER LEVEL LOW PRESSURE SYSTEM
DEVELOPING AND SINKING SOUTHWARD ALONG THE CA COASTLINE WHILE A
PRECEDING UPPER TROUGH TRACKS EASTWARD ACROSS AZ AND NM. ECMWF
DEPICTS A SHARPER TROUGH WITH MORE WIDESPREAD QPF THAN THE GFS.
REGARDLESS OF HOW WIDESPREAD THE SHOWERS BECOME...THE TRAJECTORY
OF THE SYSTEM FROM THE BAJA SHOULD RESULT IN A WARMER EVENT WITH
MAINLY RAIN AND HIGH TERRAIN SNOW TUE AND TUE NIGHT. THE UPPER
LOW ON THE COAST IS EXPECTED TO CONTINUE TO DROP SOUTHWARD ALONG
THE COAST...BUT IT MAY BE LARGE ENOUGH TO SEND SOME RAIN AND SNOW
SHOWERS ACROSS THE W AND SW MOUNTAINS OF NM WED AND WED NIGHT.
44
&&
.AVIATION...
CIGS WILL CONTINUE TO LOWER OVER THE NORTHERN TIER OF NEW MEXICO
THROUGH TODAY AND TONIGHT IN RESPONSE TO AN APPROACHING STORM.
MAINLY LOOKING AT VFR CONDITIONS FOR MOST OF THE AREA THROUGH 18Z
BUT LOOK FOR SOME INITIAL MTN TOP OBSC NORTHWEST AND NORTH CENTRAL
MTNS THIS MORNING. THEN MOST LIKELY SOME MVFR CONDITIONS ASSOCIATED
WITH SNOWFALL ACROSS THE SAME AREAS THIS AFTERNOON. WILL HAVE MVFR
CONDITIONS AT KFMN...KGUP AND KSAF DUE TO SNOWFALL FOR A PORTION OF
THE TIME THIS AFTERNOON AND TONIGHT. THESE SITES COULD ALSO LOWER TO
IFR CONDITIONS WITH THE ADDITION OF FOG AFTER 06Z TONIGHT. SLIGHT
RISK OF MVFR CONDITIONS TONIGHT AT KLVS AND KTCC. VFR CONDITIONS
EXPECTED NEXT 24 HOURS KABQ AND KROW.
NEXT AVIATION DISCUSSION SCHEDULED FOR 22Z. CHJ
&&
.FIRE WEATHER...
STORM SYSTEM APPROACHING NEW MEXICO. THE WEATHER MODELS REMAIN
BULLISH WITH PROVIDING THE BEST PRECIPITATION...IN THE FORM OF
SNOWFALL...ACROSS THE NORTHERN MOUNTAINS...ESPECIALLY NEAR THE
COLORADO BORDER AS WELL AS THE FAR NORTHEAST PLAINS AND HIGHLANDS.
PRECIPITATION WILL GET UNDERWAY THIS MORNING AND CONTINUE THROUGH
FRIDAY. A SECONDARY LOW FORMING ACROSS THE CENTRAL ROCKIES COULD
ALLOW THE PRECIPITATION TO CONTINUE OVER THE NORTHERN MOUNTAINS
AND FAR NORTHEAST INTO SATURDAY. THERE MAY ENOUGH INSTABILITY FOR
A FEW THUNDERSTORMS OVER NORTH CENTRAL AND NORTHEAST AREAS THIS
AFTERNOON. THE COMBINATION OF BREEZY CONDITIONS AND LOW HUMIDITIES
MAY RESULT IN AN HOUR OR TWO OF CRITICAL FIRE WEATHER CONDITIONS
OVER ROOSEVELT COUNTY...ZONE 108...THIS AFTERNOON. VENTILATION WILL
IMPROVE SIGNIFICANTLY TODAY BUT LESSEN SOME ACROSS THE WEST ON
FRIDAY. DECENT READINGS ARE EXPECTED INTO SATURDAY AS MIXING HEIGHTS
REMAIN HIGH ENOUGH IN AREAS. STRONG NORTHERLY WINDS SHOULD DEVELOP
ACROSS PORTIONS OF THE EASTERN PLAINS...ESPECIALLY THE NORTHEAST ON
FRIDAY AS A BACK DOOR COLD FRONT BLASTS IN. LIGHTER WIND FLOWS
EXPECTED FOR SATURDAY AT THE SURFACE.
MODELS STILL ARE PAINTING A DRIER AND WARMER SCENARIO FOR SUNDAY
AND MONDAY OF NEXT WEEK...THEN A WEAK DISTURBANCE COULD BRING LIGHT
PRECIPITATION TUESDAY. THE EUROPEAN IS MORE BULLISH ON THIS
SOLUTION. VENTILATION WILL BE MOSTLY POOR SUNDAY AND MONDAY WITH
SOME IMPROVEMENT TUESDAY.
THE LONGER RANGE PICTURE FOR THE LATTER HALF OF NEXT WEEK LOOKS TO
BE CLEARING UP SOME BUT CONFIDENCE REMAINS PRETTY LOW. MODELS ARE
SHOWING A CLOSED LOW DEVELOPING OVER SOUTHERN CALIFORNIA NEXT
WEDNESDAY AND DROP IT SOUTH INTO BAJA CALIFORNIA THEREAFTER.
MEANWHILE A NORTHERN BRANCH SHORT WAVE ARRIVES FROM THE NORTH
WITH AN ASSOCIATED COLD FRONT LATE THURSDAY INTO FRIDAY...BRINGING
COLDER TEMPERATURES AND MAYBE SOME PRECIPITATION TO THE EAST.
CHJ
&&
.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON...................... 44 21 40 18 / 50 20 5 0
DULCE........................... 39 13 36 15 / 70 40 20 10
CUBA............................ 42 21 39 19 / 50 20 10 5
GALLUP.......................... 43 15 40 12 / 20 10 5 0
EL MORRO........................ 42 20 38 15 / 20 5 10 0
GRANTS.......................... 44 14 39 9 / 20 5 5 0
QUEMADO......................... 45 24 39 21 / 10 5 0 0
GLENWOOD........................ 56 25 52 21 / 5 5 0 0
CHAMA........................... 36 16 33 16 / 90 60 30 10
LOS ALAMOS...................... 44 25 40 23 / 30 20 20 5
PECOS........................... 43 22 39 19 / 20 20 20 5
CERRO/QUESTA.................... 39 10 35 8 / 50 50 30 20
RED RIVER....................... 31 18 28 15 / 70 70 50 30
ANGEL FIRE...................... 36 16 30 12 / 50 50 50 30
TAOS............................ 42 15 37 15 / 50 30 20 10
MORA............................ 42 19 33 15 / 20 20 20 10
ESPANOLA........................ 50 21 45 17 / 20 10 10 0
SANTA FE........................ 45 24 41 20 / 40 30 20 5
SANTA FE AIRPORT................ 48 23 44 22 / 30 20 10 5
ALBUQUERQUE FOOTHILLS........... 50 29 46 24 / 20 10 5 0
ALBUQUERQUE HEIGHTS............. 52 30 48 28 / 20 5 0 0
ALBUQUERQUE VALLEY.............. 53 28 49 25 / 20 5 0 0
ALBUQUERQUE WEST MESA........... 51 29 48 24 / 20 5 0 0
LOS LUNAS....................... 54 25 49 22 / 20 5 0 0
RIO RANCHO...................... 51 29 48 24 / 20 5 5 0
SOCORRO......................... 58 29 49 25 / 10 0 0 0
SANDIA PARK/CEDAR CREST......... 46 25 45 18 / 30 20 5 0
TIJERAS......................... 49 27 48 20 / 20 10 5 0
MORIARTY/ESTANCIA............... 50 24 43 19 / 20 5 5 5
CLINES CORNERS.................. 47 24 41 17 / 20 10 5 5
GRAN QUIVIRA.................... 51 26 45 22 / 10 0 5 0
CARRIZOZO....................... 56 24 49 23 / 5 5 0 0
RUIDOSO......................... 53 28 43 22 / 5 5 5 5
CAPULIN......................... 45 24 30 18 / 40 80 60 20
RATON........................... 48 22 37 17 / 30 50 40 20
SPRINGER........................ 49 23 41 19 / 20 40 20 10
LAS VEGAS....................... 46 19 39 15 / 20 20 20 10
CLAYTON......................... 50 28 43 23 / 40 60 40 10
ROY............................. 49 27 42 22 / 20 30 20 10
CONCHAS......................... 59 27 50 25 / 10 20 10 5
SANTA ROSA...................... 60 29 50 24 / 10 10 5 5
TUCUMCARI....................... 62 29 50 23 / 10 20 10 5
CLOVIS.......................... 64 30 52 25 / 10 10 5 5
PORTALES........................ 65 32 53 25 / 10 10 5 0
FORT SUMNER..................... 66 29 54 25 / 10 5 5 5
ROSWELL......................... 71 32 59 29 / 5 5 0 0
PICACHO......................... 66 30 55 25 / 5 5 0 0
ELK............................. 61 30 51 24 / 5 5 5 0
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM NOON TODAY TO 6 PM MST FRIDAY FOR THE
FOLLOWING ZONES...NMZ512>515-527.
WINTER WEATHER ADVISORY FROM NOON TODAY TO 6 AM MST FRIDAY FOR THE
FOLLOWING ZONES...NMZ503-510.
&&
44/40
Hazardous weather outlook, Feb 2, 6:01 AM MST, 8 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
601 AM MST THU FEB 2 2012
NMZ501>540-031300-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
601 AM MST THU FEB 2 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
AN UPPER LEVEL LOW PRESSURE SYSTEM WILL PASS SLOWLY EASTWARD ALONG
THE NEW MEXICO AND COLORADO BORDER TODAY THROUGH FRIDAY...BEFORE
EXITING NORTHEASTWARD FRIDAY NIGHT. SNOW WILL INCREASE IN COVERAGE
AND INTENSITY OVER NORTHERN NEW MEXICO TODAY...WITH ACCUMULATIONS
FAVORING THE NORTHWEST MOUNTAINS AND FAR NORTHWEST HIGHLANDS.
TONIGHT...THE FOCUS FOR SNOW WILL SHIFT TO THE SANGRE DE CRISTO
MOUNTAINS. PLEASE REVIEW THE LATEST WINTER WEATHER ADVISORY FOR
MORE DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
ACCUMULATING SNOW WILL LINGER THROUGH THE FRIDAY AFTERNOON IN THE
SANGRE DE CRISTO MOUNTAINS. A BACK DOOR COLD FRONT WILL ALSO BRING
NORTH AND NORTHWEST WINDS WITH GUSTS AROUND 45 MPH TO THE NORTHEAST
PLAINS FRIDAY.
WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS THROUGH THE
NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ
OR BY CALLING 1.888.386.7637.
44
Heavy Snow, Northern Sangre de Cristo Mountains Above 9500 Feet/Red River
- When
- February 2, 3:00 PM MST to February 3, 6:00 PM MST
- Where
- Northern Sangre de Cristo Mountains Above 9500 Feet/Red River forecast zone
- Reported by
- Public
Ski areas reported over 8 inches of snow.
Heavy Snow, Southern Sangre de Cristo Mountains Above 9500 Feet
- When
- February 2, 3:00 PM MST to February 3, 6:00 PM MST
- Where
- Southern Sangre de Cristo Mountains Above 9500 Feet forecast zone
- Reported by
- SNOTEL
Both the Santa Fe Ski area and the Santa Fe SNOTEL received just over a foot of snow.
Heavy Snow, Santa Fe Metro Area
- When
- February 3, 2:00 AM MST to 8:00 AM MST
- Where
- Santa Fe Metro Area forecast zone
- Reported by
- Trained Spotter
Between 2 and 6 inches of snow was reported across the Santa Fe Metro area.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in Minnesota, February 2, 20121 death · $10,000 · 1 event
- Tornadoes and Hail in Texas, February 2 to 3, 2012$250,000 · EF1 · 23 events
- Hail and Damaging Winds in Texas, February 2, 2012$50,000 · 1.75 in hail · 4 events
- Winter Storm and Winter Weather in Colorado, February 2 to 4, 201216 events
- Heavy Snow in Wyoming, February 2 to 3, 201213 events
- High Surf in Hawaii, February 2 to 3, 20129 events
- Dense Fog in Illinois, February 2, 20128 events
- Winter Storm in Colorado, February 2 to 4, 20127 events
- Dense Fog in Indiana, February 2, 20126 events
- Hail and Damaging Winds in Oklahoma, February 2 to 3, 20121.5 in hail · 4 events
- Winter Weather in Utah, February 2 to 3, 20123 events
- Dense Fog in Wisconsin, February 2 to 3, 20123 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 355867, 355868, 355869.